Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 20, 2003, 5:35 PM EDT for Lapeer County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 5:35 PM EDT (21:35 UTC)
- Expired
- Apr 20, 2003, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lapeer County, MI
The radar
The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
694 WUUS53 KDTX 202135 SVRDTX MIC087-202230- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 534 PM EDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPEER COUNTY IN SOUTHEAST MICHIGAN * UNTIL 630 PM EDT * AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF LAPEER...OR 14 MILES NORTHWEST OF PONTIAC...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAPEER AT 610 PM EDT DRYDEN AT 620 PM EDT ATTICA AT 625 PM EDT IMLAY CITY AT 630 PM EDT LAT...LON 4296 8342 4292 8316 4300 8302 4315 8342 $$ SF/DWD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 20, 3:10 PM EDT, 2 hours 25 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 308 PM EDT SUN APR 29 2003 MODELS THROUGH THE SHORT TERM ARE IN REASONABLE AGREEMENT...AND QUITE WELL IN AGREEMENT WITH EARLIER FORECAST PACKAGE...SO WILL CONCUR AND NOT CHANGE EXISTING FORECAST MUCH AT ALL. AT 500 MB...INITIAL LOBE TO SWING THROUGH THIS EVENING...WITH MAIN TROUGH THEN PASSING THROUGH MONDAY AND MONDAY EVENING...WITH MORE VORTICITY MAXIMA...THEN FINALLY NUDGED TO THE EAST. AT THE SURFACE...FIRST FRONT/TROUGH MOVING THROUGH THIS EVENING WITH SLIGHT VEERING OF WINDS...THEN MAIN FRONT LATE MONDAY USHERING IN MUCH CHILLIER AIR MASS...WITH CYCLONIC CURVATURE LINGERING INTO TUESDAY BEFORE RIDGE FINALLY BUILDS IN. THUNDERSTORM POTENTIAL SHOULD END WITH PASSAGE OF THIS EVENING TROUGH...MORE SEVERE CERTAINLY NOT OUT OF THE QUESTION GIVEN PAST HALF HOUR PENNY HAIL AT DTX AND EXPLOSIVE ISOLATED DEVELOPMENT ONGOING PLUS FAIRLY RAPID DESTABILIZATION OCCURRING OVER IN. 850 TO 500 MB DRY SLOT SHOWN BY MODELS PUNCHING IN THIS EVENING...WITH MORE WRAPAROUND MOISTURE SWINGING IN MONDAY AFTERNOON AND PIVOTING ON OUT TUESDAY MORNING...WITH LOW MOISTURE SEEN QUITE PLENTIFUL UNTIL THEN TO SUPPORT LOWER CLOUDS. PRECIPITATION TYPE...WILL MENTION POSSIBILITY OF SNOW MIX LATE MONDAY NIGHT INTO TUESDAY MORNING...SUPPORTED BY ETA MODEL SOUNDINGS THOUGH DEPTH OF MOISTURE ONLY TO NEAR MINUS 10C MAKES ICE NUCLEATION FAIR AT BEST...ALSO SUPPORTED BY ESPECIALLY ETA 1000 TO 850 MB THICKNESSES BELOW 1300 METERS. OMEGA LIFT MODEST IN LOW TO MID LEVELS LINGERING INTO THIS EVENING...THEN SLIGHT AT TIMES UNTIL GENUINE SUBSIDENCE SETTLES IN TUESDAY. OTHERWISE AS FOR DYNAMICS...850 TO 500 MB QVECTOR CONVERGENCE SLIGHT TONIGHT...AND OCCASIONALLY THEREAFTER THROUGH MONDAY NIGHT. SURFACE CONVERGENCE SLIGHT THIS EVENING...MODEST AGAIN MONDAY AFTERNOON AND NIGHT. ALSO A BIT OF 250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING TONIGHT. 850 TO 500 MB FRONTOGENETICAL FORCING ALSO PROVIDING A MODEST BOOST TO RAIN CHANCES THIS EVENING AND AGAIN SOMEWHAT ON MONDAY. LATER PERIODS... RATHER GOOD AGREEMENT OVERALL AMONG MODELS UNTIL LATE WEEK. AT 500 MB...EASTERN TROUGH CLOSES OFF AGAIN AND PERSISTS IN NORTHEASTERN USA/EASTERN CANADA INTO THE WEEKEND...AS A LOW COMING EAST OUT OF CENTRAL PLAINS WEAKENS. 500 MB RIDGING OVERHEAD BY SUNDAY AS PER GFS. MODELS GENERALLY SHOW SURFACE RIDGE PREVAILING. MAIN QUESTION IS HOW FAR NORTH AND ITS EXTENT OF INFLUENCE OF SURFACE WAVE ASSOCIATED WITH UPPER LOW MOVING OUT OF THE CENTRAL PLAINS. GFS TENDING TO BE CONSIDERABLY FARTHER SOUTH WITH THIS LOW THAN OTHER MODELS...ESPECIALLY COMPARED TO ETAXX WHICH BRINGS LOW JUST SOUTH OF GREAT LAKES FRIDAY NIGHT AND SATURDAY...SOME MODEL TIMING DIFFERENCES AS WELL. GIVEN MODEL UNCERTAINTY...WILL MENTION CHANCE OF SHOWERS FRIDAY...OTHERWISE DRY FOR THE WEDNESDAY THROUGH SUNDAY PERIOD...GOING CLOSE TO GFS MOS TEMPERATURES. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) DWD
Hazardous weather outlook, Apr 20, 4:09 PM EDT, 1 hour 26 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 409 PM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH NUMBER 140 IS IN EFFECT UNTIL 8 PM FOR ALL OF SOUTHEAST LOWER MICHIGAN. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS ISSUED BY THE DETROIT/PONTIAC NATIONAL WEATHER SERVICE. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING AS TEMPERATURES RISE AND THE APPROACH OF THE COLD FRONT. THE STORMS WILL MOVE EAST INTO CANADA THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A PERIOD OF BELOW NORMAL TEMPERATURES THROUGH MID WEEK... THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS WARMER AIR STARTS A RETURN TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
In the hours before
Local storm report, Apr 20, 3:57 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0323 PM FARMINGTON MI .75 INCH HAIL
04/20/03 OAKLAND
0330 PM SOUTHFIELD MI .88 INCH HAIL
04/20/03 OAKLAND
0340 PM UTICA MI .75 INCH HAIL
04/20/03 MACOMB
0352 PM ARMADA MI WIND DAMAGE
04/20/03 MACOMB 6 INCH LIMBS DOWNEDLocal storm report, Apr 20, 4:29 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM WHITE LAKE MI .75 INCH HAIL
04/20/03 OAKLANDLocal storm report, Apr 20, 4:30 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM WHITE LAKE MI .75 INCH HAIL
04/20/03 OAKLANDThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:48 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 27 min |
| Apr 20, 2:52 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 23 min |
| Apr 20, 3:05 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 40 min |
| Apr 20, 3:18 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 42 min |
| Apr 20, 3:35 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 40 min |
| Apr 20, 3:47 PM EDT | Special Marine Warning | DTX | 73 min | |
| Apr 20, 3:47 PM EDT | Special Marine Warning | DTX | 73 min | |
| Apr 20, 3:54 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 51 min |
| Apr 20, 4:37 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 53 min |
| Apr 20, 5:07 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 38 min |
| Apr 20, 5:16 PM EDT | Special Marine Warning | DTX | 44 min | |
| Apr 20, 5:43 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Oakland, Wayne | 47 min |
| Apr 20, 5:52 PM EDT | Special Marine Warning | DTX | 38 min | |
| Apr 20, 5:52 PM EDT | Special Marine Warning | DTX | 38 min | |
| Apr 20, 5:57 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair, Sanilac | 48 min |
| Apr 20, 6:01 PM EDT | Special Marine Warning | DTX | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.